Georgia, 2010

Flash Flooding and Heat in Georgia, July 26, 2010

July 26, 2010 · NWS FFC · 25 events in 14 counties and zones

A hot, very moist, tropical air mass remained in place across the region. The persistent subtropical ridge had shifted just to the southeast of Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$1.4 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A hot, very moist, tropical air mass remained in place across the region. The persistent subtropical ridge had shifted just to the southeast of Georgia. A cold front was near the Georgia-Tennessee border. The front, when combined with daytime heating and the very unstable, hot air mass, provided the necessary lift for widespread and numerous showers and thunderstorms. It turned out to be the most active day for severe thunderstorms during the month of July. Many of the storms produced damaging downburst wind gusts, marginally severe hail, and excessive cloud-to-ground lightning. Flash flooding was also observed with a couple of the storms. One early morning isolated storm over Coweta county, just southwest of Atlanta, produced three to four inches of rain in a couple of hours as it persisted over the same areas near Newnan in the very early morning hours after midnight. Flash flooding was again observed later in the day across Gwinnett county northeast of Atlanta.

Lightning was particularly intense with the thunderstorms during the afternoon of the 26th. Gwinnett county emergency management reported 14 house fires, one business fire, and two apartment fires between 430 pm and 8 pm EDT.

In addition to the severe thunderstorms and intense lightning, very hot conditions continued across the area, especially central Georgia. High temperatures in parts of central Georgia reached or exceeded 100 degrees, with heat index values nearing 110 during the afternoon. The intense heat took the life of yet another individual in central Georgia, this time in Twiggs county. A 47-year old female died on her unshaded front porch just outside Jeffersonville, where the temperature at noon was observed to be 99 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 26, 12:54 AM EST, 11 minutes earlier.

Area forecast discussion, Jul 26, 12:54 AM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 AM EDT MON JUL 26 2010

.AVIATION UPDATE...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP ACROSS
PARTS OF NORTH GEORGIA...WITH THE STRONGEST STORMS OVER COWETA
COUNTY AND DRIFTING NORTH TOWARD ATL. HAVE INCLUDED A TEMPO AT ATL
FROM 06-08Z TO ACCOUNT FOR THE APPROACHING STORM. EXPECT THE
CONVECTION TO GRADUALLY WEAKEN AND DISSIPATE BY 09Z... SO SHOWED
THIS TREND IN LATEST ATL TAF. OTHERWISE... A WEAK TROUGH OF LOW
PRESSURE OVER NORTH GA WILL SAG SOUTHWARD AND BRING WINDS MORE WEST
BY 12Z...THEN NW BY 15-17Z. THIS WILL ALSO PROVIDE A FOCUS FOR
SCATTERED TSTMS DURING DAYTIME HEATING...AND WARRANTS A TEMPO TSTM
GROUP IN ALL TAFS BETWEEN 20-24Z. SHOULD SEE CONVECTION DISSIPATE
DURING THE EVENING... BUT WOULD NOT BE SURPRISED TO SEE A FEW
LINGERING STORMS NEAR THE SURFACE TROUGH OVERNIGHT. /39

&&

.PREV DISCUSSION... /ISSUED 656 PM EDT SUN JUL 25 2010/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... HEAT INDEX VALUES
ONCE AGAIN RISING INTO THE ADVISORY RANGE FOR ALMOST ALL OF THE
FORECAST AREA OUTSIDE OF THE HIGHER ELEVATIONS IN THE MOUNTAINS. I
WILL LET THE CURRENT ADVISORY RIDE THROUGH 7PM. WITH INCREASING
CLOUDS AND BETTER PRECIPITATION COVERAGE EXPECTED MONDAY MY
FORECAST HEAT INDEX VALUES ARE BELOW ADVISORY CRITERIA ACROSS ALL
BUT THE FAR SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. I
AM EXTENDING THE ADVISORY FOR THE AREA GENERALLY SOUTH AND EAST OF
A LINE FROM CUSSETA TO MACON AND WASHINGTON UNTIL 7PM MONDAY BUT
LETTING THE REMAINDER OF THE ADVISORY EXPIRE THIS EVENING.

NO SIGNIFICANT CHANGES TO THE SHORT TERM FORECAST TRENDS FROM THE
PREVIOUS FEW MODEL RUNS. UPPER RIDGE FROM THE WESTERN ATLANTIC
INTO THE SOUTHEASTERN U.S. IS STILL EXPECTED TO REMAIN CENTERED
OVER COASTAL GEORGIA AND THE CAROLINAS...AND BEGIN SLOWLY SHIFTING
BACK TO THE WEST AS WE GO THROUGH THE FIRST HALF OF THE WEEK. A
WEAK SURFACE IS STILL EXPECTED TO SAG INTO NORTH GEORGIA EARLY
MONDAY...AND STALL SOMEWHERE OVER NORTH AND CENTRAL GEORGIA
THROUGH TUESDAY. NOT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE
ALONG THE FRONT OR UPPER LEVEL SUPPORT...BUT DEEPER MOISTURE TO
THE WEST SHOULD GET DRAWN INTO THE REGION ALONG AND AHEAD OF THE
FRONT INCREASING OUR RAIN CHANCES A BIT MONDAY AND TUESDAY.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER RIDGE STILL EXPECTED TO SLOWLY SHIFT WEST THROUGH THE
EXTENDED FORECAST PERIOD. ALTHOUGH THE UPPER RIDGE REMAINS THE
DOMINANT FEATURE THROUGH NEXT WEEKEND...PLENTY OF LOW AND MID
LEVEL MOISTURE REMAINS OVER THE REGION FOR AT LEAST ISOLATED TO
SCATTERED...MAINLY DIURNAL...CONVECTION EACH DAY. ANOTHER WEAK
COLD FRONT IS EXPECTED TO DROP INTO THE STATE AROUND MID WEEK...
BUT WITH NO UPPER SUPPORT WE SHOULD ONLY SEE SLIGHT INCREASES IN
RAIN CHANCES. BOTTOM LINE IS HOT WEATHER CONTINUES WITH ONLY LOW
TO MODERATE CHANCES FOR RAIN EACH DAY.

20

AVIATION...
TSRA REMAINING WELL NORTH AND SOUTH OF THE ATL/AHN AREA TERMINALS SO
FAR THIS EVENING. WILL MONITOR RADAR/SATELLITE TRENDS FOR POSSIBLE
DEVELOPMENT NEARBY...BUT EXPECT THEY WILL REMAIN OUT OF MOST OF
THOSE LOCAL AIRPORTS TODAY. SEVERAL MODELS SUGGEST INITIAL TSRA
FORMING CLOSER TO ATL ON MONDAY AFTERNOON...SO INTRODUCED A PROB30
PERIOD CENTERED ON MOST LIKELY INITIATION TIME. WINDS REMAIN
GENERALLY SW TO W THROUGH THE NEXT 24 HOURS OR SO.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  95  73  93  73 /  20  40  30  30  30
ATLANTA         79  91  74  91  75 /  20  50  30  30  30
BLAIRSVILLE     72  88  69  89  71 /  20  50  30  40  30
CARTERSVILLE    74  91  72  92  72 /  20  50  30  30  30
COLUMBUS        79  94  75  94  76 /  20  40  20  30  20
GAINESVILLE     75  91  73  92  74 /  20  50  30  30  30
MACON           78  95  75  94  75 /  20  40  20  30  20
ROME            75  92  72  92  72 /  20  50  30  30  20
PEACHTREE CITY  74  92  73  92  72 /  20  50  30  30  20
VIDALIA         77  96  76  95  77 /  10  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HOUSTON...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...
WILKINSON.

&&
Hazardous weather outlook, Jul 25, 10:10 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 PM EDT SUN JUL 25 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1110 PM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THROUGH
EARLY MONDAY MORNING. ALSO...DANGEROUSLY HIGH DAYTIME HEAT INDICES
AND WARM AND MUGGY NIGHTTIME TEMPERATURES WILL CONTINUE FOR MUCH
CENTRAL GEORGIA THROUGH MONDAY.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE SOUTHEAST
THROUGH TONIGHT. A WEAK SURFACE TROUGH OF LOW PRESSURE ALONG THE
EASTERN APPALACHIANS WILL PERSIST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS ARE CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAIN...NORTH OF A LINE THROUGH LA GRANGE...
MCDONOUGH...AND ATHENS.

.OTHER HAZARDS...
DAYTIME HEAT INDEX VALUES OF 105 TO 110 ARE AGAIN POSSIBLE OVER MUCH
OF CENTRAL GEORGIA ON MONDAY. FOR MORE INFORMATION ON THE EXTREME
HEAT...SEE THE LATEST HEAT ADVISORY STATEMENT.

.DISCUSSION...
DEEP TROPICAL MOISTURE AND A MODERATELY UNSTABLE AIRMASS WITH CAPES
AROUND 1500 WILL CONTINUE THROUGH TONIGHT. THIS WILL RESULT IN THE
POSSIBILITY OF THUNDERSTORMS THROUGH THE NIGHT...MAINLY ACROSS
PORTIONS OF NORTH GEORGIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE OVER CENTRAL GEORGIA
THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 25, 7:45 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EDT SUN JUL 25 2010

GAZ009-016-260115-
845 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE AND
TOWNS COUNTIES UNTIL 915 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM MACEDONIA TO ANA RUBY FALLS TO
QUALATCHEE LAKE......MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WHITE AND TOWNS COUNTIES
THROUGH 915 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE PARK...ANNA RUBY
FALLS...ROBERTSTOWN...HELEN...SAUTEE...BLUE MOUNTAIN
SHELTER...TITUS...MACEDONIA...HIAWASSEE...MOUNTAIN SCENE...PLUM
ORCHARD GAP SHELTER AND TATE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 25, 9:13 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1013 PM EDT SUN JUL 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     MINERAL BLUFF           34.91N 84.28W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE POWER LINE DOWN ON BLACKBERRY DRIVE.

0710 PM     TSTM WND DMG     1 NW BLUE RIDGE         34.87N 84.34W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON SCENIC DRIVE.

&&

JLF
Local storm report, Jul 25, 10:43 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1143 PM EDT SUN JUL 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     2 S ADAIRSVILLE         34.34N 84.93W
07/25/2010                   BARTOW             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON WHITE ROAD.

0632 PM     TSTM WND DMG     3 S ADAIRSVILLE         34.32N 84.93W
07/25/2010                   BARTOW             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON JARRETT LOOP ROAD.

&&

JLF
Local storm report, Jul 25, 10:44 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1144 PM EDT SUN JUL 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             10 NW ROME              34.36N 85.31W
07/25/2010  E0.25 INCH       FLOYD              GA   COUNTY OFFICIAL

            PEA SIZED HAIL REPORTED ON BIG TEXAS VALLEY ROAD

0620 PM     TSTM WND DMG     8 SE CALHOUN            34.42N 84.85W
07/25/2010                   GORDON             GA   COUNTY OFFICIAL

            ONE LARGE TREE DOWN ACROSS BLALOCK ROAD

0624 PM     HAIL             2 W ADAIRSVILLE         34.37N 84.97W
07/25/2010  E0.88 INCH       BARTOW             GA   PUBLIC

            DIME TO NICKEL SIZE HAIL ON MAY STREET

0632 PM     TSTM WND DMG     3 S ADAIRSVILLE         34.32N 84.93W
07/25/2010                   BARTOW             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON JARRETT LOOP ROAD.

0632 PM     TSTM WND DMG     2 S ADAIRSVILLE         34.34N 84.93W
07/25/2010                   BARTOW             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON WHITE ROAD.

0645 PM     HAIL             ADAIRSVILLE             34.37N 84.93W
07/25/2010  E1.75 INCH       BARTOW             GA   COUNTY OFFICIAL

            GOLF BALL SIZED HAIL BROKE WINDOWS IN ADAIRSVILLE

0710 PM     TSTM WND DMG     5 NE BLUE RIDGE         34.91N 84.27W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON CUTCANE ROAD

0710 PM     TSTM WND DMG     1 NW BLUE RIDGE         34.87N 84.34W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON SCENIC DRIVE.

0710 PM     TSTM WND DMG     MINERAL BLUFF           34.91N 84.28W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE POWER LINE DOWN ON BLACKBERRY DRIVE.

0710 PM     TSTM WND DMG     3 W BLUE RIDGE          34.86N 84.37W
07/25/2010                   FANNIN             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON SUGAR CREEK ROAD

&&

JLF
Special weather statement, Jul 26, 12:16 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
116 AM EDT MON JUL 26 2010

GAZ053-260600-
116 AM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND OCCASIONAL
LIGHTNING IN COWETA COUNTY UNTIL 200 AM EDT...

AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL COWETA COUNTY...WITH
THE STRONGER STORMS NEAR THOMAS CROSSROADS AND NEWNAN. THESE STORMS
HAD VERY LITTLE MOVEMENT...AND WERE PRODUCING VERY HEAVY RAIN.

RUNOFF FROM THESE STORMS COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS CENTRAL COWETA COUNTY...INCLUDING AREAS AROUND THOMAS
CROSSROADS...MADRAS...SHARPSBURG...MORELAND AND NEWNAN.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES...AND PONDING OF WATER ON ROADWAYS IS LIKELY.
Special weather statement, Jul 26, 1:00 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 AM EDT MON JUL 26 2010

GAZ053-260645-
200 AM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN COWETA COUNTY UNTIL 245 AM EDT...

AT 159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO
SHOW A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL COWETA COUNTY
THAT STRETCHED FROM NEAR MADRAS TO THOMAS CROSSROADS TO SHARPSBURG
TO NEWNAN. THESE STORMS WERE PRODUCING VERY HEAVY RAIN AS THEY
SLOWLY DRIFT TO THE NORTHEAST AT 5 TO 10 MPH.

RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED AND RUNOFF FROM
THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
MUCH OF CENTRAL COWETA COUNTY... INCLUDING AREAS AROUND
ARNCO-SARGENT...MORELAND...NEWNAN...MADRAS...TURIN...SHARPSBURG...
AND THOMAS CROSSROADS.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES... AND PONDING OF WATER ON ROADWAYS IS LIKELY.

The radar

The Atlanta radar (KFFC), 22 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

9 lightning, 8 thunderstorm wind, 4 hail, 2 flash flood, 1 heavy rain, 1 heat. Local standard time, as filed.

Heavy Rain, Coweta

When
July 26, 1:05 AM EST to 6:00 AM EST
Where
Coweta County, Newnan to 2.96 mi E of Mc Collum
Property damage
$5,000
Reported by
County Official
Coordinates
33.370, -84.800

A cluster of thunderstorms developed across central Coweta county shortly just after midnight on July 25th and persisted around Newnan for two to three hours. Three to four inches of rain fell in this area during this time frame resulting in flash flooding and flooding of streets and property. Shenadoah Boulevard near the White Oak Golf Course was flooded with up to four feet of water flowing over the road. Several other roads in the area were flooded with up to two feet of water over some of these as well. A resident of Newnan reported that water was two feet deep in his yard on Prestwick Drive. Flash flooding was observed along McCullom-Sharpsburg Road or Georgia Highway 154, Thomason Road, East Broad Street, Jefferson Street, and Postal Parkway. Walt Sanders Road, just off Georgia Highway 34, was closed with one to two feet of water over it as well. Damage was confined to minor debris removal in the flooded areas.

Flash Flood, Coweta

When
July 26, 2:04 AM EST to 7:00 AM EST
Where
Coweta County, 1.35 mi S of Dresden to 0.35 mi SSW of Newnan
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
33.401, -84.803

A cluster of thunderstorms developed across central Coweta county shortly just after midnight on July 25th and persisted around Newnan for two to three hours. Three to four inches of rain fell in this area during this time frame resulting in flash flooding and flooding of streets and property. Flash flooding was observed along several roads around Newnan, including McCullom-Sharpsburg Road/Georgia Highway 154, Thomason Road, East Broad Street, Jefferson Street, and Postal Parkway. Walt Sanders Road, just off Georgia Highway 34, was closed with one to two feet of water over it as well. Damage was confined to minor debris removal in the flooded areas.

Heat, Twiggs

When
July 26, 11:00 AM EST
Where
Twiggs forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.667, -83.427 (the zone’s center; the record gives no point)

The Atlanta Journal-Constitution reported that a 47-year old female of Jeffersonville passed away from heat exposure. She was found sitting on her unshaded porch outside her home. The temperature in the area that day was already 99 degrees at noon. Subsequent medical examination determined that the individual died from a cardiac event, induced by the intense heat.

Thunderstorm Wind, Dawson

When
July 26, 1:59 PM EST to 2:00 PM EST
Where
Dawson County, 1.39 mi W of Bright
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.378, -84.094

The Dawson County Emergency Management Director reported that two trees were blown down along Old Savannah Place off Thompson Road. One of the trees fell on a trailer causing significant damage to the trailer and injuring a woman inside.

Lightning, Pickens

When
July 26, 2:14 PM EST
Where
Pickens County, 1 mi NNE of Jasper
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.483, -84.413

The Atlanta Journal-Constitution reported that a double lightning bolt struck a 66-acre farm just north of Jasper killing four thoroughbred horses valued over $100,000. The lightning bolts apparently hit the pasture where the horses were grazing and traveled through a drainage pipe that ran underneath a dam where the horses were standing at the time of the incident.

Thunderstorm Wind, Catoosa

When
July 26, 2:19 PM EST to 2:20 PM EST
Where
Catoosa County, 0.16 mi SSE of Boyd Highlands
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.978, -85.179

The Catoosa County Emergency Management Director reported that a large tree had fallen on a home on Stanley Parkway, approximately six miles northwest of Ringgold. Considerable damage was noted to the structure. Pea-sized hail was also observed in the area.

Hail, Jackson

When
July 26, 3:35 PM EST to 3:38 PM EST
Where
Jackson County, 5 mi SW of Nicholson to 4 mi S of Nicholson
Measured
0.88 in hail
Reported by
Public
Coordinates
34.069, -83.492

The public observed penny to nickel-sized hail in the southeast part of the county, four to five miles south of Nicholson. Two trees were also blown down near the intersection of U.S. Highway 441 and Georgia Highway 334.

Hail, Gwinnett

When
July 26, 3:40 PM EST to 4:05 PM EST
Where
Gwinnett County, 4 mi SE of Duluth to 2 mi WNW of Duluth
Measured
0.75 in hail
Reported by
Public
Coordinates
33.959, -84.101

The public observed penny-sized hail from southeast of Duluth northwest to near the Fulton county line. Hail was observed on Pleasant Hill and Club Drive southeast of Duluth.

Hail, Fulton

When
July 26, 4:00 PM EST to 4:20 PM EST
Where
Fulton County, 7 mi ESE of Alpharetta to 2.5 mi E of Alpharetta
Measured
1.5 in hail
Reported by
Public
Coordinates
34.031, -84.187

The public observed quarter to half-dollar-sized hail from the Johns Creek area to the east side of Alpharetta. One tree was also blown down near the intersection of Pine Lake Drive and Merlendale Drive, just south-southwest of Sandy Springs.

Thunderstorm Wind, Floyd

When
July 26, 4:00 PM EST to 4:30 PM EST
Where
Floyd County, 3.46 mi WSW of Rosemont Park to Cave Spg
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.215, -85.238

The Floyd County 911 Center reported that three trees were down in Rome, one tree was down in Lindale, and another tree was down in Cave Spring during a 30-minute time frame from 500 pm to 530 pm EDT. Two trees were down at the intersection of Horseleg and River Streets and another tree was down on Crane Street in Rome.

Thunderstorm Wind, Gwinnett

When
July 26, 4:02 PM EST to 4:30 PM EST
Where
Gwinnett County, 1 mi WSW of Lilburn to 3 mi ENE of Duluth
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
County Official
Coordinates
33.874, -84.146

The Gwinnett County 911 Center reported that several power lines were down near Rockbridge Road and Lawrenceville Highway near Lilburn. A large tree fell on a vehicle at the entrance to the Idlewylde Apartments on Boggs Road in Duluth. The adult male inside was pinned in the vehicle and had to be extricated by fire officials. Two power lines were also down on South Old Peachtree Road just east-northeast of Duluth. At least one tree was also down on Princess South, just northeast of Lilburn.

Thunderstorm Wind, Cobb

When
July 26, 4:08 PM EST to 4:10 PM EST
Where
Cobb County, Sandy Plains to Mt Bethel
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.000, -84.500

The Cobb County 911 Center reported that several trees and a few power lines were blown down in the northeast part of the county in the Roswell Road area. The public measured a wind gust of 63 mph in the Oakdale and Rose Garden subdivisions.

Hail, Forsyth

When
July 26, 4:10 PM EST to 4:13 PM EST
Where
Forsyth County, 10.5 mi SSE of Drew to 8 mi SSE of Drew
Measured
1 in hail
Reported by
Public
Coordinates
34.060, -84.150

The public observed quarter-sized hail in the far southern part of the county along the Fulton county line near and southeast of Brookwood.

Lightning, Gwinnett

When
July 26, 4:21 PM EST
Where
Gwinnett County, 0.53 mi E of Duluth
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.000, -84.141

The Gwinnett County Emergency Management Director reported that a one-story business was struck and set on fire by lightning on Howell Street in Duluth. The attic suffered extensive damage from the fire.

Lightning, Gwinnett

When
July 26, 4:21 PM EST
Where
Gwinnett County, 1.07 mi ENE of Duluth
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.007, -84.133

The Gwinnett County Emergency Management Director reported that a single-story wood-frame home was struck by lightning on Buford Highway in Duluth. The home was destroyed from the resulting fire.

Thunderstorm Wind, Carroll

When
July 26, 4:30 PM EST to 4:35 PM EST
Where
Carroll County, 1 mi SE of Bowdon to Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.520, -85.238

The Carroll County Emergency Management Director reported that several trees and power lines were blown down in the southern part of the county, mostly southeast of Bowdon. A few trees and tree limbs were also down in and around Carrollton. A barn just southeast of Bowdon lost parts of its roof from strong thunderstorm wind gusts.

Lightning, Gwinnett

When
July 26, 5:04 PM EST
Where
Gwinnett County, 1.9 mi N of Mechanicsville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.947, -84.252

The Gwinnett County Emergency Management Director reported that a lightning strike to an apartment on Concepts Drive in Norcross resulted in minor smoke damage to the structure. No fire was observed upon arrival by the firefighters.

Lightning, Gwinnett

When
July 26, 5:04 PM EST
Where
Gwinnett County, 0.86 mi NNE of Norcross
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.941, -84.213

The Gwinnett County Emergency Management Director reported that lightning struck the electrical line of a home on Ivy Park Lane in Norcross. The lightning strike traveled through the dryer vent into the house. Firefighters found heavy smoke in the structure upon arrival, but no fire.

Lightning, Cobb

When
July 26, 5:16 PM EST
Where
Cobb County, 0.6 mi W of Noonday
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.070, -84.531

The Marietta Daily Journal reported that lightning struck a home on Helga Way between Kennesaw and Woodstock in northeast Cobb county. The home was severely damaged from the fire which took at least 30 minutes to contain.

Lightning, Gwinnett

When
July 26, 5:38 PM EST
Where
Gwinnett County, 2.92 mi ENE of Gloster
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.910, -84.020

The Gwinnett County Emergency Management Director reported that lightning struck a two-story wood frame home on Mill Bend Drive in Lawrenceville. Firefighters found the attic and a bedroom on fire when they arrived.

Lightning, Gwinnett

When
July 26, 5:38 PM EST
Where
Gwinnett County, 2.39 mi W of Luxomni
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.906, -84.161

The Gwinnett County Emergency Management Director reported that lightning struck a home on Paisley Court in Lilburn. The resulting fire destroyed the single-story wood-frame home.

Lightning, Gwinnett

When
July 26, 5:46 PM EST
Where
Gwinnett County, 2.62 mi S of Trickem
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.783, -84.092

The Gwinnett County Emergency Management Director reported that a two-story house on Meadow Point Drive was heavily involved in a lightning-related fire when firefighters arrived. The house was a total loss. The fire was so intense that the adjacent home also suffered moderate siding damage.

Flash Flood, Gwinnett

When
July 26, 6:30 PM EST to 9:35 PM EST
Where
Gwinnett County, 2.87 mi E of Norcross to 2.39 mi N of Trickem
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
33.930, -84.170

The USGS stream gage on Sweetwater Creek at Club Drive (STWG1) reached its flood stage of 11.0 feet at 730 pm EDT. The creek remained in flood until 935 pm EDT. Damage was confined to minor debris removal near the creek.

Thunderstorm Wind, Houston

When
July 26, 7:00 PM EST to 7:02 PM EST
Where
Houston County, Warner Robins to 2 mi SSW of Warner Robins
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.620, -83.600

The Houston County 911 Center reported that five trees were blown down around the city of Warner Robins.

Thunderstorm Wind, Baldwin

When
July 26, 7:18 PM EST to 7:20 PM EST
Where
Baldwin County, 2 mi SW of Underwood to Underwood
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.099, -83.144

The Baldwin County 911 Center reported that three trees were blown down near Underwood.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Twiggs2010-07-2647FemaleOutside/Open AreasDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251863, 251104, 251107, 251113, 252746, 251111, 251114, 251131, 251181, 251199, 251196, 251218, 251178, 251224, 251871, 252127, 251225, 251226, 253064, 251228, 251870, 251605, 251219, 251222, 251223.